Tuesday, August 9, 2011

The Face of Prednisone- It Ain't Pretty

When you have a chronic illness, sometimes the treatments are as bad as the disease itself. Take, for instance, my love/hate relationship with Prednisone, a steroid. When my autoimmune disease, Relapsing Polychondritis, flares up, one of the main drugs to treat the inflammation is Prednisone. In high doses. Side effects include hunger, night sweats, irritability (think roid rage), facial hair, weight gain, bloated abdomen and upper back/neck, elevated glucose levels, and moon face.

Ahh, moon face. People see your face first. And when it is puffed up on steroids, the change can be shocking.


This is what I looked like two months ago:


And now, after weeks of 60mg a day oral steroids and 3 1200mg IV infusions:



Like I said, shocking. People who haven't seen me in awhile stare. Sometimes they ask if I am pregnant. I had a verbal 2 1/2 year old client tell me I was getting fat. Sigh.

I know this will pass, but it's still a bitter pill to swallow. Be kind to moon faces!


Enhanced by Zemanta

6 comments:

  1. Awwww, Bekah...I am so sorry that you are having a flare up. I remember the days that Katie was on 80mg a day. She hated it, and I always felt bad when kids (age 12) would make fun of her moon face.
    I hope that you are feeling better soon. You will be in my thoughts and prayers.
    HUGS!

    ReplyDelete
  2. That just really really sucks. If there was anything I could do to help you I would. Wait a minute IS there anything I can do to help you?

    ReplyDelete
  3. Looks just like me and my fat face and chin. I am off them now. I gained about 40 pounds. Blah!

    ReplyDelete
  4. I feel for your sufferings, hoping you find relief, if not a cure. So lucky to have so much support. Thanks for sharing.
    I am 64 with Autoimmune Hepatitis, and a liver transplant in 2005, thanking God for everyday I have. It was diagnosed in 1996 after years of no diagnosis and pain.But the immuno-suppressants are wonderful and awful at the same time. I call it my 'altered state', both mentally and physically :} Hang in there.......Kathy

    ReplyDelete
  5. Prednisone is a necessary beast for us. I hate it! I once begged for chemotherapy instead of the prednisone. I still have my weight, but it is slowly coming off. My face finally looks more normal again.

    You hold your head high sweetie!It's ok if people look at you or say thoughtless things. Remember, they do not know what you are going through so they cannot understand that which they do not know. Forgive and forget.

    Take care and I hope you are much improved soon! ~Jen

    ReplyDelete
  6. P.S. I am an avid scrapper too! Small world!

    ReplyDelete

Thanks for visiting! I appreciate your comments!

Related Posts with Thumbnails